Hi everyone. I'm new to this forum and I have been taking afrin for 5+ years. I've forgotten when I started. I haven't gotten to read everyones questions yet so sorry if this has already been asked or discussed. Lately I've been noticing my heartrate faster than normal and it feels like it's really pounding sometimes. I'm in good health, I exercise 4 to 5 days a week with weights and cardio but this has started up when I'm just at home resting. I've read that this is a symptom of prolonged nasal spray use. I'm really concerned. Will symptoms get worse? What should I do? Thank you in advance for those who respond to me.
I've been using an Afrin-type spray for about 2 years. It's been almost 1 month since I've used any. While I was using it, sometimes I would get what I thought were panic attacks at night, so maybe it was a side effect of the spray. I've been using a lot of medicane to help with the congestion since I stopped using it, so even without the spray I'm kind of jittery. My advice would be to go see an ENT. I thought I could just stop using the spray by myself, but I was wrong. He gave me some oral steroids to take for 6 days and I've also been using Flonase and Astelin(antihistamine) and that combination seems to be helping a lot. Even if its not the spray causing the increase in your heart rate, you should still try to get off of the spray. It can permanently damage your nose. Good Luck!!
I also was an Afrin-oholic. It's so hard to stop especially when you cannot breath through your nose at all. I tried stopping so many times and would always have to take it just to get to sleep because I was so stuffed up. I would even get up in the middle of the night to go to the drugstore if I didn't have any. So anyway, my DR gave me Beconase and then Flonase and an antihistamine. Nothing cleared me out as well as Afrin, but eventually I got back to normal and don't need anything. I don't think people realize how addictive these nose sprays are. Good luck.
I have been on and off of Nasal Spray for the past few years and am about to get off it forever. It is a scary process no question and sleep will be tough but it can be done. I used to use Nasal spray all the time, until it stopped working in the year 2000 (at least 15 years). It took about a month for me to clear up. I would think with less use you will clear out sooner. Go to a Dr. Get Nasacort, and an antihistamine, it will help. For me walks help in the cold weather. Good luck!
Johnny and others-
Believe me, it's well known that Afrin is highly addictive. I've read about people buying 6-12 bottles at a time! Even driving to other areas of town to buy it so the clerks won't suspect their addiction. I can't imagine. Personally I've been on it for 10+ years but never took it more than 3 times a day. Basically at bedtime, upon waking and around 3 PM. But like all of you, my whole face feels stuffed up if I stop. The "Rhinostat" site tells all about it. I'm not adversising them at all, but I found it to be a good source of info. I learned all about Afrin addiction on their site. Is 3-4 uses a day average for you guys? I go through a 1/2 oz. bottle every 2 months. Am I better or worse than the typical Afrin addict?
I have been on the generic dollar store brand afrin since i was 11, now I am 26 and totaly freak without it. I have always had chronic sinus issues. A few weeks ago I had a C/T scan and it showed numerous pollyps on my sinus'. I have been too busy getting other serious health issues out of the way like my addiction and hepatitis to focus on this. Does anybody think that the pollyps may have been caused by afrin use? Has anybody had any similar issues?
My name is Dallas Alice and I am an Afrin-aholic. I have been off and on that spray for the last 20 years. I would use it for a year or so and then take a 3-day solitary weekend and cold turkey off of it, and it was hard as all get out! But back then, that would work...day 3, bingo, I could breathe on my own again. Yet it took 3 days of breathing through my mouth and barely sleeping to get off it.
Skip ahead about 10 years and I'd been on it for about 3 yrs, so I decided to do my usual c/t, well this time it didn't work and I ended up with a raging sinus infection that took me to the dr.s office and I was given the same steroid-type spray I think some of you have mentioned along with antibiotics. It took about 2 weeks, but I got off it and stayed off for a year.
Now I've been on it straight for almost 8 years. I stopped briefly with the help of flonase and saline sprays, but it's the nighttime thing...I just can't sleep I am so plugged up! Now that I've been on it so very long, I am afraid of what damage I may have done and if it is related to my recent diagnosis of borderline high blood pressure. I suppose the only thing I can do is come clean with my dr. and see what he can do.
Although I've seen this topic talked about on here before, I never chimed in because most of the posts were from short term users of nasal sprays, but this thread seems to have some long-term users of it and I can so relate to every single post on here. I was at the dr's office recently for strep throat, and they looked in my nose and all they said was it was red? I was expecting them to say it had holes eaten through it or something awful like that! What have any of you heard about the negative things, besides the fast heart rate (which dr's have also told me Afrin is notorious for bringing on) that long-term Afrin use can do to you? I am tempted to try my old 3-day c/t remedy, but the fear of the rebound being as bad as it was the last time I did it stops me. Professional help is the only thing I can think of...any other ideas out there? I'd love to hear more on this from you all and anyone else in the same situation.
You know, I suspect this is a much more common addiction than people know or admit to. My dr. told me he went through med school with a man who was terribly addicted to it and had it in his white coat pocket at all times. Oh, and to the poster who's gone to the drugstore in the middle of the night...I've done the same thing at least a half a dozen times! Thank goodness Walgreens is right down the street...
Good luck, and I'll be watching this thread for ideas and/or home remedies that might work.
p.s. Have most of you found that Afrin no longer lasts 12 hours but more like 3-4? That's about where I'm at...I might be able to stretch it to 6-8 depending on the circumstances, but I go through a bottle of it easily in 10 days...yikes!
Hey Dallas Alice! Sheesh! You just never know WHO ya gonna run into on a thread, here! I, too, was an Afrin-addict -- about 15 years ago. I don't recall what started my stuffy nose trials, but I was squirting away 24/7 for a few years. When I did stop using the Afrin, my breathing problems seemed to go away. I still don't know if that was a coincidence???
As for a POSSIBLE REMEDY: Has anyone here tried those strips that adhere to your outer nostrils? I know that athletes use them and they are quite popular amongst skiers. I've used them to breath better at high altitudes where the air is so dry. The strips have recently been advertised on TV, promoted as "the answer to a good night's sleep" AND for snoring problems. It sounds like it may be worth a try to help get off the sniff-spray cycle.
TwinAlice (or for Dallas Alice: "Alice Alice!")